Hail, Grant
- When
- May 8, 1:03 PM PST to 1:15 PM PST
- Where
- Grant County, 2.55 mi NE of Canyon City to 1.47 mi NNE of Canyon City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -118.900
A Strong and brief severe thunderstorm developed over the John Day area on May 8th. Storm spotters reported both quarter size and half-dollar sized hail with the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A Strong and brief severe thunderstorm developed over the John Day area on May 8th. Storm spotters reported both quarter size and half-dollar sized hail with the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 8, 9:30 AM PST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 1030 AM PDT WED MAY 8 2013 UPDATED AVIATION DISCUSSION .UPDATE...HIGH PRESSURE OVER THE PACIFIC NORTHWEST WILL CONTINUE TO PROVIDE OUR AREA WITH ABOVE NORMAL TEMPERATURES TODAY. THE WARM TEMPERATURES WILL COMBINE WITH DAYTIME HEATING AND MAKE THE ATMOSPHERE INCREASINGLY UNSTABLE THIS AFTERNOON. FOR THE MOMENT OUR SOUTHERN AND EASTERN ZONES COULD EXPERIENCE SOME CONVECTION THAT COULD MIGRATE INTO THE FOOTHILLS BUT THE CONFIDENCE REMAINS LIMITED AT THE MOMENT. OTHER THAN SOME SLIGHT MODIFICATION TO THE WINDS IN THE GORGE THE PRESENT SHORT TERM FORECAST APPEARS ON TRACK FOR NOW. .AVIATION...18Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. LIGHT WINDS GENERALLY LESS THAN 10 KTS EXCEPT AT KDLS WHERE CROSS CASCADE PRESSURE DIFFERENCES WILL KEEP WINDS 10-20 KTS. KBDN AND KRDM WILL HAVE THUNDERSTORMS IN THE VICINITY DURING THE AFTERNOON AND EVENING WHICH COULD BRIEFLY DEGRADE THE CONDITIONS TO MVFR. && .PREV DISCUSSION... /ISSUED 420 AM PDT WED MAY 8 2013/ SHORT TERM...TODAY THROUGH FRIDAY...A CUTOFF LOW OVER THE DESERT SOUTHWEST AND A PAIR OF WEAKER LOWS OFFSHORE WILL CONTRIBUTE TO SHOWER AND THUNDERSTORM DEVELOPMENT AGAIN THIS AFTERNOON AND EVENING. MOST OF THE ACTIVITY WILL BE OVER CENTRAL AND EASTERN OREGON...BUT A FEW STORMS COULD ALSO FORM OVER THE NORTHERN BLUES. AND EVEN THOUGH HIGH PRESSURE WILL BE STRENGTHENING OVER NORTHERN OREGON AND WASHINGTON...THE LOWER ATMOSPHERE WILL BE VERY UNSTABLE...CREATING A SLIGHT CHANCE OF THUNDERSTORMS OVER THE WASHINGTON CASCADES AS WELL. ON THURSDAY AND FRIDAY THE HIGH WILL STRENGTHEN FURTHER...BUT UNSTABLE CONDITIONS WILL REMAIN AND SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER CENTRAL AND EASTERN OREGON. HOWEVER...CHANCES WILL LESSEN EACH DAY AS COMPARED TO WEDNESDAY. ANY STORMS THAT DEVELOP OVER THE NEXT THREE DAYS WILL BE WEAK...ALTHOUGH ABUNDANT LIGHTNING...SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN CAN NOT BE COMPLETELY RULED OUT. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THIS PERIOD WITH HIGHS IN THE MID 70S TO NEAR 90 DEGREES. WINDS WILL GENERALLY BE LIGHT...EXCEPT OCCASIONALLY BREEZY IN THE EASTERN COLUMBIA GORGE AND KITTITAS VALLEY. TRIMARCO LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...HIGH PRESSURE WILL SHIFT SLOWLY EAST TO IDAHO FRIDAY AND SATURDAY. SUNDAY AN UPPER LEVEL TROUGH AND COLD FRONT WILL MOVE INTO EASTERN WASHINGTON AND OREGON. THIS WILL BRING COOLER TEMPERATURES AND A CHANCE OF RAIN TO EASTERN WASHINGTON AND OREGON BY SUNDAY AFTERNOON. IT WILL STILL BE WARM AND UNSTABLE AHEAD OF THE COLD FRONT AND THE MID LEVEL FLOW WILL BE STRONG. THIS COULD SET THE STAGE FOR AN ACTIVE THUNDERSTORM DAY OVER THE EASTERN HALF OF THE FORECAST AREA. COOLER TEMPERATURES AND SHOWERS WILL PERSIST MONDAY AS THE UPPER LEVEL TROUGH MOVES OVER EASTERN WASHINGTON AND OREGON. THE RIDGE WILL REBUILD TUESDAY FOR DRIER WEATHER. COONFIELD && .PRELIMINARY POINT TEMPS/POPS... PDT 84 52 85 53 / 0 0 0 0 ALW 86 56 87 57 / 0 0 0 0 PSC 91 54 90 54 / 0 0 0 0 YKM 90 55 90 55 / 0 0 0 0 HRI 89 52 89 53 / 0 0 0 0 ELN 90 51 89 52 / 10 10 0 10 RDM 80 44 82 45 / 10 10 0 0 LGD 80 48 81 47 / 20 20 20 20 GCD 76 49 78 49 / 30 30 20 20 DLS 85 53 87 54 / 0 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN THURSDAY : GREEN FRIDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 97/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 516 AM PDT WED MAY 8 2013 ORZ049-050-502-503-505-506-509-WAZ030-520-091230- GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS-EAST SLOPES OF THE OREGON CASCADES- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES- 516 AM PDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM MOVING INTO THE DESERT SOUTHWEST WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL AND NORTHEAST OREGON THIS AFTERNOON AND EVENING. SOME STORMS MAY ALSO DEVELOP OVER THE NORTHERN BLUE MOUNTAINS OR THE WASHINGTON CASCADES. MOST STORMS WILL BE WEAK...BUT SOME COULD PRODUCE FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS OR BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EVEN AS THE LOW PROGRESSES EAST ON THURSDAY AND FRIDAY THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND NORTHEAST OREGON.
The Pendleton radar (KPDT), 142 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447153.